We put him on the monitor and get the following vitals: HR 177, BP 156/72, RR 22, SaO2 98% on room air.
(click to enlarge)
I had a new medic with me who was being precepted, and she interpreted this rhythm to be PSVT. Valsalva maneuvers were ineffective. We considered cardioversion, but decided that he appeared to be somewhat stable, even with the confusion. She started an IV, and administered 6mg of adenosine, with no effect.
She then administered 12 mg with no effect. There was another preceptor/instructor on scene, and after we talked about it, decided to go with 150mg of amiodarone given IVPB over 10 minutes. (We both wanted to go with cardizem, but we don't carry that any longer). Nothing worked. We soon arrived at the ED.
The doctor at the ER questioned our treatment and told us that we were wrong, because (in his words) PSVT does not have P waves. (He said that the rhythm was Sinus Tachy)The National Institutes of Health seem to disagree with the good doctor, as they claim:
PSVT can be initiated in the SA node, in the upper heart chambers (atria), in the atrial conduction pathways, or other areas.The doctor then went on to tell us that our treatment of adenosine was not correct, because we were not dealing with SVT. Again, the NIH disagrees:
Emergency treatment of PSVT may include:
- Medicines through a vein, including adenosine and verapamil.
He also claimed that amiodarone was in appropriate, even though the AHA and multiple source claim otherwise.
What a waste of a decade of education. Please, if you are a doctor, take an ACLS class and know what you are talking about before you hurt someone.